Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


An algebraic characterization of connected sum factors of closed $ 3$-manifolds

Author: W. H. Row
Journal: Trans. Amer. Math. Soc. 250 (1979), 347-356
MSC: Primary 57M25; Secondary 57N10
MathSciNet review: 530060
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let M and N be closed connected 3-manifolds. A knot group of M is the fundamental group of the complement of a tame simple closed curve in M. Denote the set of knot groups of M by K(M). A knot group G of M is realized in N if G is the fundamental group of a compact submanifold of N with connected boundary.

Theorem. Every knot group of N is realized in M iff N is a connected sum factor of M.

Corollary 1. $ K\,(M)\, = \,K\,(N)$ iff M is homeomorphic to N.

Given M, there exists a knot group $ {G_M}$ of M that serves to characterize M in the following sense.

Corollary 2. $ {G_M}$ is realized in N and $ {G_N}$, is realized in M iff M is homeomorphic to N.

Our proof depends heavily on the work of Bing, Feustal, Haken, and Waldhausen in the 1960s and early 1970s. A. C. Conner announced Corollary 1 for orientable 3-manifolds in 1969 which Jaco and Myers have recently obtained using different techniques.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57M25, 57N10

Retrieve articles in all journals with MSC: 57M25, 57N10

Additional Information

PII: S 0002-9947(1979)0530060-2
Keywords: Connected sum, knot group, submanifold group, cube-with-a-knotted-hole, $ {P^2}$-irreducible
Article copyright: © Copyright 1979 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia